Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 171, NWS Midland/Odessa, TX

July 3, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 3, 2002, 3:07 PM CDT for Pecos County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 3:07 PM CDT (20:07 UTC)
Expired
Jul 3, 2002, 4:00 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:25 PM CDTHail 0.75Mc Camey, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS54 KMAF 032007
SVRMAF
TXC371-461-032100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS
  SOUTHWESTERN UPTON COUNTY IN WEST TEXAS

* UNTIL 400 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHERN UPTON COUNTY...MOVING SOUTH AT 25
  MPH.  

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE MCCAMEY...HIGHWAY 
  67...AND BAKERSFIELD.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3124 10205 3131 10224 3112 10227 3077 10251
          3067 10225

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:08 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 3, 2:08 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT WED JUL 3 2002

MORNING UA ANLYS SHOWED SHEAR AXIS ACROSS TX HILL COUNTRY EXTENDING N
ACROSS RED RIVER INTO OK. MID LEVEL RIDGE EXTENDED FM NEB
PNHDL ACROSS WRN NM WITH LAST EVENINGS PAC SYSTEM NOW ONSHORE OVER
SRN CA. H8 MAP INDICATED TONGUE OF GULF MOISTURE ARCHING FM BRO
THROUGH MAF INTO NEB PNHDL WHERE EARLY AFTN CU FIELD RESIDES.
LATEST RADAR LOOP SHOWS CONVECTION SPINNING AROUND UPPER LOW...
CENTERED VCNTY SJT...WITH ADDITIONAL CONVECTION FIRING IN DAVIS MTNS
AND ALONG WEAK OUTFLOW FM SE BASIN INTO TERRELL COUNTY. WILL PLACE
HIGHEST POPS ACROSS NE ZNS OVERNIGHT IN VCNTY SHEAR AXIS WITH SCT
TERM ACROSS MTNS. CENTRAL PERMIAN BASIN EXPECTED TO REMAIN ON FRINGE
OF ACTIVITY TONIGHT HOWEVER PRECIP CHCS WILL INCREASE ON THU AS
SYSTEM GRADUALLY LIFTS NNW. MODELS AGREE ON SYSTEM ELONGATING FURTHER
WITH AXIS BY THU EVE STRETCHING FM TX PNHDL INTO NE CWA. THIS SHOULD
PLACE MORE OF CWA IN FAVORED REGION OF ASCENT. WITH HISTORY OF HEAVY
RAINFALL ASSCD WITH SYSTEM SO FAR WILL CONSIDER LOCALLY HEAVY RAIN
MENTION ACROSS NE ZNS WHERE STRONGEST ACTIVITY EXPECTED TO LINGER
OVERNIGHT AND EARLY THU.

CONTINUED INFLUX OF MOISTURE AND UPSLOPE LLVL FLOW WILL MAINTAIN
HIGH POPS THROUGH THU NIGHT. SHEAR AXIS HANGS IN OVER AREA ON FRI
WITH FOCUS LIKELY TURNING BACK TO FAVORED OROGRAPHY AND REMNANT
SHRTWV ENERGY PROGGED ALONG RIO GRANDE BY AFTN.

IN EXTENDED...
SYSTEM OVER SRN CA LOOKS TO GET TRAPPED UNDERNEATH BUILDING RIDGE
ACROSS CENTRAL ROCKIES AND PLAINS THEN REMAIN OVER NM THROUGH
WEEKEND. WITH WEAKNESS IN RIDGE AND PREVAILING WEAK ERLY FLOW
ALOFT WILL KEEP ISOLD POPS IN MTNS WITH PLAINS REMAINING DRY.
ANOTHER SHRTWV PROGGED TO ROTATE AROUND PERIPHERY OF UPPER RIDGE
AND KEEP HEIGHTS FM RISING TOO MUCH OVER SRN HIGH PLAINS AND SLOW
TEMPERATURE CLIMB INTO EARLY NEXT WEEK. TOO EARLY TO GET EXCITED
ABOUT THIS FEATURE HOWEVER ECMWF SHOWS SOME SUPPORT OF ITS TRUTH.

MAF 69/86/68/89 355
LSA 67/84/66/86 356
6R6 71/90/70/93 656
MRF 63/86/64/86 545
CNM 70/95/70/96 545

.MAF...
TX...NONE.
NM...NONE.

COBB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:07 PM CDTSevere Thunderstorm WarningMAFUpton31 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.